Volume 19, issue 4 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Fuchsian groups, circularly ordered groups and dense invariant laminations on the circle

Hyungryul Baik

Geometry & Topology 19 (2015) 2081–2115
Abstract

We propose a program to study groups acting faithfully on S1 in terms of numbers of pairwise transverse dense invariant laminations. We give some examples of groups that admit a small number of invariant laminations as an introduction to such groups. The main focus of the present paper is to characterize Fuchsian groups in this scheme. We prove a group acting on S1 is conjugate to a Fuchsian group if and only if it admits three very full laminations with a variation on the transversality condition. Some partial results toward a similar characterization of hyperbolic 3–manifold groups that fiber over the circle have been obtained. This work was motivated by the universal circle theory for tautly foliated 3–manifolds developed by Thurston, Calegari and Dunfield.

This paper is dedicated to the memory of William Thurston (1946–2012)

Keywords
Fuchsian group, lamination, circular order, convergence group
Mathematical Subject Classification 2010
Primary: 20H10, 37C85
Secondary: 37E30, 57M60
References
Publication
Received: 9 September 2013
Revised: 12 July 2014
Accepted: 16 September 2014
Published: 29 July 2015
Proposed: Benson Farb
Seconded: Walter Neumann, Danny Calegari
Authors
Hyungryul Baik
Mathematisches Institut
Rheinische Friedrich-Wilhelms-Universität Bonn
Endenicher Allee 60
D-53115 Bonn
Germany